Surgery Publications

Title

Conversion to Rapamycin Immunosuppression in Renal Transplant Recipients: Report of an Initial Experience

Document Type

Article

Publication Date

10-27-2000

Journal

Transplantation

Volume

70

Issue

8

First Page

1244

Last Page

1247

Abstract

BACKGROUND: The aim of this study is to evaluate the effects of RAPA conversion in patients undergoing cyclosporine (CsA) or tacrolimus (Tac) toxicity.

METHODS: Twenty renal transplant recipients were switched to fixed dose rapamycin (RAPA) (5 mg/day) 0 to 204 months posttransplant. Drug monitoring was not initially used to adjust doses. The indications for switch were chronic CsA or Tac nephrotoxicity (12), acute CsA or Tac toxicity (3), severe facial dysmorphism (2), posttransplant lymphoproliferative disorder (PTLD) in remission (2), and hepatotoxicity in 1. Follow-up is 7 to 24 months.

RESULTS: In the 12 patients switched because of chronic nephrotoxicity there was a significant decrease in serum creatinine [233+/-34 to 210+/-56 micromol/liter (P<0.05) at 6 months]. Facial dysmorphism improved in two patients. No relapse of PTLD was observed. Five patients developed pneumonia (two Pneumocystis carinii pneumonia, one infectious mononucleosis with polyclonal PTLD lung infiltrate) and two had bronchiolitis obliterans. There were no deaths. RAPA was discontinued in four patients, because of pneumonia in two, PTLD in one, and oral aphtous ulcers in one. RAPA levels were high (>15 ng/ml) in 7 of 13 (54%) patients.

CONCLUSIONS: RAPA conversion provides adequate immunosuppression to enable CsA withdrawal. However, when converting patients to RAPA drug levels should be monitored to avoid over-immunosuppression and adequate antiviral and Pneumocystis carinii pneumonia prophylaxis should be given.

Notes

Dr. Vivian McAlister is currently a faculty member at The University of Western Ontario.